Tennessee, 2006

Damaging Wind in Tennessee, July 28, 2006

July 28, 2006 · NWS HUN · 1 event in 1 county or zone

Multiple bands of strong to severe thunderstorms developed during the afternoon hours ahead of an approaching upper level trough of low pressure. Many of the storms produce strong and damaging winds downing trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Multiple bands of strong to severe thunderstorms developed during the afternoon hours ahead of an approaching upper level trough of low pressure. Many of the storms produce strong and damaging winds downing trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 28, 1:47 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 28, 1:47 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
247 PM CDT FRI JUL 28 2006

.DISCUSSION...
BUSY WEATHER UNDERWAY ACROSS THE TN VALLEY ALONG AND NEAR FAIRLY
SIGNFICIANT DIFFERENTIAL HEATING BOUNDARY. SB CAPES JUMPED TO
AROUND 4000 J/KG (LIS -6 TO -8) QUICKLY BY MIDDAY. 12Z SOUNDINGS
AND VWPS SHOW FAIRLY BRISK (AT LEAST FOR LATE JULY) LOW TO MID
LEVEL UNI-DIRECTIONAL FLOW. THIS PUMPED ENVIRONMENTAL PWATS ABOVE
1.5 INCHES THIS MORNING AS TROPICAL WARM CORE VORT MAX CRAWLS EAST
THROUGH THE MID SOUTH. THIS SPELLS MUCH NEEDED HEAVY RAINFALL. WE
HAVE HAD SOME MINOR STREET FLOODING THIS AFTERNOON AS SOIL NOT
VERY POROUS GIVEN ONGOING DROUGHT. FORECAST WILL REVOLVE AROUND
THIS WAVE WHICH ESSENTIALLY BECOMES ABSORBED BY THE NW FLOW WAVE
DROPPING INTO THE LOWER MO VALLEY.

ON THE VIS IMAGERY...THERE APPEARS TO BE A BREAK IN THE ACTION
WITH SOME CLEARING ACROSS N MS INTO SW TN. THIS LOOKS TEMPORARY
GIVEN ADDITIONAL DE-STABILIZATION NEXT FEW HOURS. MOISTURE
TRANSPORT AND CONVERGENCE IS ALSO AIDING ADDITIONAL CONVECTION
INTO SOUTHERN MO. WILL KEEP POPS FAIRLY HIGH TONIGHT...ESPECIALLY
N OF THE TN RIVER. AS THE MAIN VORT DROPS SE...8H-7H MOISTURE
TRANSPORT VECTORS VEER TO THE WEST...REMAINING ANCHORED ACROSS TN
AND N AL THROUGH SATURDAY. THIS AND CURRENT WEATHER UPSTREAM TO
OUR W IN AR/MO SUPPORTS THE UNUSUALLY HIGH MODEL POPS AND QPF ON
SATURDAY. ENSEMBLE GFS MOS HAS SUPPORTED THIS WETTER/COOLER TREND
THE LAST COUPLE OF RUNS. THIS MAY BE OVERDONE WITH RIGHT ENTRANCE
REGION OF LLJ SHIFTING E. WILL GO WITH HIGH CHANCE POPS SATURDAY.

THE SYNOPTIC PATTERN FORECAST DEPICTS A BUILDING MID U.S. UPPER
RIDGE THROUGH EARLY NEXT WEEK. TROPICAL AIRMASS APPEARS LOCKED
IN...WITH DAILY AFTERNOON AND EARLY EVENING CONVECTION POSSIBLE.
CHANCES DECREASE AFTER MONDAY. WILL GRADUALLY INCREASE TEMPS
THROUGH NEXT WEEK...FOLLOWING GFS ENSEMBLE MOS NUMBERS FAIRLY
CLOSELY.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    71  85  72  92 /  40  50  30  30
SHOALS        73  85  73  94 /  60  50  30  30
CULLMAN       71  86  73  91 /  40  50  30  30
FAYETTEVILLE  71  85  71  92 /  60  50  30  30
ALBERTVILLE   70  84  74  90 /  40  50  30  30
FORT PAYNE    70  85  72  91 /  40  50  30  30

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

KULA
Hazardous weather outlook, Jul 28, 10:51 AM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1151 AM CDT FRI JUL 28 2006

ALZ001>010-016-TNZ076-096-097-290200-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1151 AM CDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

AN UPPER LEVEL DISTURBANCE MOVING EAST THROUGH THE MID SOUTH WILL
INTERACT WITH TROPICAL MOISTURE AND INSTABILITY ACROSS THE REGION TO
PRODUCE NUMEROUS THUNDERSTORMS AND SHOWERS THIS AFTERNOON.  THE
STRONGER STORMS WILL BE CAPABLE OF FREQUENT LIGHTNING...HEAVY
DOWNPOURS...AND GUSTY WINDS.  THE THREAT FOR THUNDERSTORMS WILL
DIMINISH AFTER 7 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE
POSSIBLE THROUGH THE PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...

FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS UNLIKELY AT THIS TIME.  HOWEVER...A FEW OF THE STRONGER
STORMS MAY REQUIRE A FEW STORM STORM REPORTS TO BE RELAYED.

KULA

In the hours before

Special weather statement, Jul 28, 1:49 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
249 PM CDT FRI JUL 28 2006

ALZ006-282015-
MADISON-
249 PM CDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 315 PM CDT...

AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MOORES MILL TO
JUST EAST OF REDSTONE ARSENAL...MOVING EAST AT 20 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS. STREET FLOODING AND
FLOODING OF NORMAL FLOOD PRONE AREAS IS LIKELY WITH THIS LINE OF
STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MAYSVILLE.
  OWENS CROSSROADS.
  HAMPTON COVE.
  GURLEY.

CBD
Special weather statement, Jul 28, 1:56 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
256 PM CDT FRI JUL 28 2006

ALZ007-016-282030-
CULLMAN-MORGAN-
256 PM CDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT FOR CULLMAN AND MORGAN COUNTIES UNTIL
330 PM CDT...

AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM VALHERMOSO SPRINGS
TO JONES CHAPEL...MOVING SOUTH AT 20 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS. STREET FLOODING AND
FLOODING OF NORMAL FLOOD PRONE AREAS IS LIKELY WITH THIS LINE OF
STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FLORETTE.
  BALDWIN.
  EVA.
  CULLMAN.
  BAILEYTON.
  FAIRVIEW.
  GOOD HOPE.

CBD
Local storm report, Jul 28, 2:01 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
301 PM CDT FRI JUL 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     TSTM WND GST     12 WSW HUNTSVILLE       34.66N 86.78W
07/28/2006  M60.00 MPH       MADISON            AL   TRAINED SPOTTER

            INSTANTANEOUS WIND GUST TO 75 MPH WITH AVERAGE WIND GUST
            TO 60 MPH AT HUNTSVILLE INTERNATIONAL AIRPORT INTERMODEL
            GROUP

0239 PM     TSTM WND DMG     MADISON                 34.70N 86.75W
07/28/2006                   MADISON            AL   AMATEUR RADIO

            TREE DOWN BLOCKING MILL ROAD NEAR MOSS CHAPEL ROAD.

&&

DL
Local storm report, Jul 28, 2:12 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
312 PM CDT FRI JUL 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     5 W BOAZ                34.20N 86.24W
07/28/2006                   MARSHALL           AL   PUBLIC

            TREE AND SEVERAL LARGE LIMBS DOWN ACROSS HIGHWAY 168
            BETWEEN BOAZ AND DOUGLAS

&&

DL
Special weather statement, Jul 28, 2:13 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
313 PM CDT FRI JUL 28 2006

ALZ009-282100-
JACKSON-
313 PM CDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 400 PM CDT...

AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF WOODVILLE...OR 13 MILES WEST OF
SCOTTSBORO...MOVING EAST AT 25 MPH.

WINDS UP TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM. PONDING OF WATER AND
LOCALIZED STREET FLOODING IS LIKELY IN THE ALERT AREA.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TRENTON.
  LARKINSVILLE.
  SCOTTSBORO.
  HOLLYWOOD.
  FACKLER.
  PISGAH.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

CBD
Special weather statement, Jul 28, 2:24 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
324 PM CDT FRI JUL 28 2006

TNZ096-097-282115-
FRANKLIN-LINCOLN-
324 PM CDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN AND EASTERN LINCOLN
COUNTIES UNTIL 415 PM CDT...

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF HUNTLAND...OR 14 MILES SOUTHEAST
OF FAYETTEVILLE...MOVING EAST AT 25 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ELORA.
  HUNTLAND.
  MAXWELL.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

CBD

The radar

The Northeast Alabama radar (KHTX), 29 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 28, 2:48 PM CST
Where
Franklin County, 2 mi W of Winchester
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.183, -86.150

Trees were blown down along Highway 50 from west of Winchester into downtown Winchester.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520644.